Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 63, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 10, 2012, 1:13 AM CDT for 5 counties in South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2012, 1:13 AM CDT (06:13 UTC)
- Expired
- Jun 10, 2012, 2:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Faulk County, SD, Hughes County, SD, Hyde County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 10:23 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
044 WUUS53 KABR 100613 SVRABR SDC049-065-069-107-119-100715- /O.NEW.KABR.SV.W.0063.120610T0613Z-120610T0715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 113 AM CDT SUN JUN 10 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA... NORTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA... EXTREME SOUTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 215 AM CDT * AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ONIDA...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN SULLY...EXTREME SOUTHEASTERN POTTER...NORTHEASTERN HUGHES... NORTHERN HYDE AND SOUTHWESTERN FAULK COUNTIES. THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 150 AND 160. THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 251 AND 258. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4498 9936 4459 9932 4450 9997 4479 10016 TIME...MOT...LOC 0614Z 233DEG 41KT 4477 9994 WIND...HAIL 60MPH 1.00IN $$ TDK
1 follow-up statement
216 WWUS53 KABR 100718 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 218 AM CDT SUN JUN 10 2012 SDC049-065-069-107-119-100729- /O.EXP.KABR.SV.W.0063.000000T0000Z-120610T0715Z/ SULLY SD-POTTER SD-HYDE SD-HUGHES SD-FAULK SD- 218 AM CDT SUN JUN 10 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FAULK... NORTHEASTERN HUGHES...NORTHERN HYDE...EXTREME SOUTHEASTERN POTTER AND EASTERN SULLY COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4498 9936 4459 9932 4450 9997 4479 10016 TIME...MOT...LOC 0613Z 233DEG 41KT 4476 9995 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:22 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jun 9, 8:22 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 822 PM CDT SAT JUN 9 2012 .UPDATE... IT APPEARS THAT CONVERGENCE ALONG THE FRONT NEAR KABR WONT BE ENOUGH TO SPROUT CONVECTION GIVEN STRONG CAPPING ON KABR 00Z SOUNDING. SO WE HAVE TO WAIT FOR CONVECTION TO FORM OUT WEST AND THEN MOVE EAST LATE TNT AS UPPER TROF APPROACHES. I SUPPOSE SOME SEVERE IS STILL POSSIBLE OVERNIGHT GIVEN DEEP LAYER SHEAR...PARTICULAR CENTRAL AND WESTERN SOUTH DAKOTA. HOWEVER LLJ WILL BE FOCUSED MORE IN THE EAST UNDER STRONG MID LEVEL THERMAL RIDGE...AND ITS NOT PARTICULARLY UNSTABLE IN THE DRIER AIR OVER WESTERN SOUTH DAKOTA. SO ALL THAT SAID WILL STICK WITH GOING POPS AND LOWS FOR NOW. NO MAJOR CHANGES EXPECTED. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT VERY WARM TEMPERATURES THIS AFTERNOON ACROSS THE REGION WITH READINGS HAVING REACHED THE LOW 90S. DEWPOINTS HAVE BEEN SLOWLY INCREASING THROUGH THE DAY AND ARE IN THE 60S FOR MOST LOCATIONS. MOISTURE POOLING IS EVIDENT RIGHT ALONG THE FRONT...WHICH LIES ACROSS THE WESTERN EDGE OF THE CWA. DEWPOINTS HAVE REACHED THE MID TO UPPER 60S AT PIR AND MBG. SPC MESO-ANALYSIS PAGE SHOWS ABOUT 3000 J/KG MLCAPE OVER THE WESTERN CWA WITH NOT MUCH OF A CAP LEFT AT ALL. STILL A BIT OF A CAP ELSEWHERE ACROSS THE CWA. VIS SATELLITE IMAGERY SHOWING CUMULUS FIELD DEVELOPING ACROSS THE WESTERN CWA...SOME OF WHICH IS BECOMING A BIT CONGESTED. NO ECHOES NOTED ON RADAR AS OF THIS WRITING...NOR SEEING ANYTHING ALOFT ON UPPER ELEVATION CUTS. SHEAR IS STILL FAIRLY LOW AND MAY ACTUALLY HAVE TO WAIT UNTIL LATER TONIGHT WHEN BEST UPPER LEVEL JET ENERGY REACHES THE AREA AS MAIN UPPER TROUGH APPROACHES. INTERESTING TO NOTE A FEW OF THE HI RES SHORT RANGE MODELS ARE BLOWING UP A BROKEN LINE OF THUNDERSTORMS BY LATER THIS AFTERNOON INTO THE EARLY EVENING WHERE THE CURRENT CUMULUS FIELD RESIDES. NOT SO SURE ABOUT THIS SOLUTION THOUGH BUT WILL MONITOR CLOSELY. AS MENTIONED EARLIER...MAY HAVE TO WAIT UNTIL LATER THIS EVENING/OVERNIGHT TO SEE MORE ORGANIZED ACTIVITY AS UPPER JET ENERGY AND SHORTWAVE GET CLOSER. THIS FRONT LOOKS TO STILL BE TRACKING ACROSS THE CWA BY SUNDAY MORNING...SO THE CHANCE FOR SHOWERS AND STORMS WILL CONTINUE THROUGH SUNDAY MORNING...WITH CHANCES DROPPING OFF DRASTICALLY BY THE AFTERNOON AS FRONT FINALLY MOVES INTO MINNESOTA. COOLER TEMPERATURES WILL ARRIVE ON SUNDAY BEHIND THIS FRONT...ALONG WITH BREEZY WEST TO NORTHWEST WINDS. FOR MONDAY...WILL KEEP SMALL POPS ACROSS THE NORTHERN CWA AS SHORTWAVE MOVES THROUGH THE REGION. DOESNT APPEAR TO BE A LOT OF MOISTURE TO WORK WITH...BUT STEEP LAPSE RATES AND UPPER TROUGH MAY TRIGGER A FEW SHOWERS OR STORMS. NOT MUCH AT ALL FOR CAPE VALUES MONDAY AFTERNOON. .LONG TERM...TUESDAY THROUGH SATURDAY THE REGION WILL BE UNDER ZONAL FLOW FOR THE FIRST HALF OF THE LONG TERM PERIOD. SEVERAL SHORTWAVES WILL TRAVERSE THIS FLOW...AND WITH THEM COMES THE MODEL INTENSITY AND TIMING DIFFERENCES. TUESDAY WILL BE DRY WITH SURFACE HIGH PRESSURE OVERHEAD. THE FIRST SHORTWAVE IS THEN PROGGED TO MOVE ACROSS THE REGION OVERNIGHT TUESDAY INTO WEDNESDAY. MODELS INDICATE A 30 TO 40 KT LOW LEVEL JET SETS UP...AND WILL LIKELY BE THE FOCUS FOR ELEVATED CONVECTION. BY THURSDAY AN UPPER TROUGH DEVELOPS ALONG THE WESTERN CONUS...PLACING THE REGION IN SOUTHWEST FLOW ALOFT. ANOTHER WEAK WAVE AND SURFACE TROUGH WILL PASS THE REGION THURSDAY. A MORE SIGNIFICANT LOW PRESSURE SYSTEM WILL BUILD OUT OF THE ROCKIES AND MOVE INTO THE NORTHERN PLAINS FRIDAY AND SATURDAY. STILL A LOT OF UNCERTAINTY WITH THE TIMING AND PLACEMENT OF THIS SYSTEM...BUT IT LOOKS AS THOUGH IT WILL BE ANOTHER CHANCE TO TAP INTO GULF MOISTURE AND GET ANOTHER ROUND OF STRONG THUNDERSTORMS. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS IN GENERAL VFR CONDITIONS BOTH CIGS/VSBYS ARE EXPECTED OVERNIGHT. HOWEVER SOME STORMS WILL BE POSSIBLE...MAINLY LATE...AND IFR CONDITIONS CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT MOVE THROUGH A TERMINAL. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...TMT LONG TERM...SERR AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 9, 4:03 AM CDT, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 403 AM CDT SAT JUN 9 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 403 AM CDT SAT JUN 9 2012 /303 AM MDT SAT JUN 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS ARE UNLIKELY TODAY. IF A STORM DID MANAGE TO DEVELOP IN THE HEAT OF THE AFTERNOON...HAIL AND STRONG WINDS CAN BE EXPECTED. STORMS ARE MORE LIKELY TO DEVELOP LATE THIS EVENING WEST RIVER AND PUSH EAST THROUGH THE OVERNIGHT HOURS. THERE IS LESS OF A RISK FOR SEVERE WEATHER ALTHOUGH HAIL AND STRONG WINDS WILL STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A 30 PERCENT CHANCE FOR THUNDERSTORMS ON BOTH SUNDAY AND MONDAY. THE RISK FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Local storm report, Jun 9, 11:57 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1157 PM CDT SAT JUN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM HAIL 5 SE HAYES 44.33N 100.95W
06/09/2012 E2.00 INCH STANLEY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200188
CONNELLYLocal storm report, Jun 10, 12:02 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM HAIL 7 E HAYES 44.37N 100.89W
06/09/2012 E1.00 INCH STANLEY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200189
CONNELLYLocal storm report, Jun 10, 12:24 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 5 NW MISSION RIDGE 44.74N 100.86W
06/10/2012 M80 MPH STANLEY SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1200190
CONNELLYLocal storm report, Jun 10, 12:52 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL COW CREEK REC AREA 44.56N 100.50W
06/10/2012 E1.75 INCH SULLY SD PUBLIC
&&
EVENT NUMBER ABR1200191
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 53 min |
| Jun 10, 12:10 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 65 min |
| Jun 10, 12:49 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 26 min |
| Jun 10, 1:03 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, Faulk, McPherson, Potter and 2 more | 57 min |
| Jun 10, 1:15 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman, Stanley, Sully | 30 min |
| Jun 10, 1:44 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 31 min |
| Jun 10, 2:04 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, McPherson | 56 min |
| Jun 10, 3:53 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Marshall, Roberts | 37 min |
| Jun 10, 4:15 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 18 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.